Kansas, 2009

Tornado and Hail in Kansas, June 10, 2009

June 10, 2009 · NWS DDC · 7 events in 4 counties and zones

An upper level disturbance moving out of New Mexico combined with outflow from an MCS in the Texas Panhandle to produce severe thunderstorms during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level disturbance moving out of New Mexico combined with outflow from an MCS in the Texas Panhandle to produce severe thunderstorms during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 10, 11:59 AM CST, 5 hours 34 minutes earlier.

Area forecast discussion, Jun 10, 11:59 AM CST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1259 PM CDT WED JUN 10 2009

.DISCUSSION...

DAYS 1-2...

A FAIRLY POTENT SHORTWAVE TROUGH CLEARLY EVIDENT ON WV LOOP MIDDAY
CONTINUED TO MOVE NORTHEASTWARD TOWARD SOUTHWEST KANSAS.  AHEAD OF
THIS...LIFT HAS INCREASED WITH FAIRLY WIDESPREAD RAIN/SHOWER
DEVELOPMENT FROM FAR SOUTHWEST KS INTO THE OK AND TX PANHANDLE.  A
FAIRLY LARGE MCS DEVELOPED ACROSS WEST TX...WHICH WILL CONTINUE TO
MOVE INTO WESTERN OK THROUGH THE REMAINDER OF THE AFTERNOON.
IMMEDIATELY AHEAD (NORTHEAST) OF THE MID LEVEL PV ANOMALY...A NARROW
AXIS OF SURFACE-BASED INSTABILITY WILL LIKELY SLOWLY DEVELOP THROUGH
THE AFTERNOON/EVENING ACROSS FAR NORTHEAST NM, SOUTHEAST CO, AND FAR
WESTERN KS.  ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP
IN THIS REGION AFTER 21Z.  THIS WILL BE THE MOST LIKELY LOCATION FOR
SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING -- FAR
SOUTHWEST INTO WEST CENTRAL KS AS THE MID LEVEL VORT IMPINGES ON
THIS REGION WITH UPPER 50S TO NEAR 60 DEWPOINTS.

THE MID LEVEL WAVE WILL BE FAIRLY FAST MOVING...SO ANY THUNDERSTORM
CLUSTERS/SMALL MCS THAT DEVELOP WILL BE MOVING EAST-NORTHEAST
THROUGH THE EVENING ACROSS PORTIONS OF SOUTHWEST KANSAS...EXITING
INTO CENTRAL KS AFTER 06Z OR SO.  WILL TAPER OFF POPS SUBSTANTIALLY
AFTER 06Z TONIGHT.  COLD ADVECTION IN THE WAKE OF THIS WAVE WILL
COMMENCE OVERNIGHT...HOWEVER BY MIDDAY THURSDAY SFC WINDS WILL VEER
BACK AROUND TO THE EAST ALONG THE COLORADO BORDER WITH RENEWED LEE
TROUGH DEVELOPMENT AS MORE WESTERLY MID LEVEL FLOW CROSSES THE
ROCKIES.  UPSLOPE CONVECTIVE DEVELOPMENT IS EXPECTED ACROSS EASTERN
COLORADO THURSDAY...SOME OF WHICH WILL SPILL INTO WESTERN KANSAS IN
THE MID EVENING HOURS...THUS WILL MAINTAIN THE 20 POPS OUT IN THE
NORTHWEST PORTION OF DDC FA EARLY IN THE EVENING.  THURSDAY
NIGHT...MORE NOCTURNAL THUNDERSTORM DEVELOPMENT IS EXPECTED (OR
PERHAPS A CONTINUATION OF THE UPSLOPE INITIATED THUNDERSTORMS) AND
WILL BUMP UP POPS TO CHANCE (30 TO 40 PERCENT) THROUGH 12Z FRIDAY.
THESE STORMS WOULD THEN SEND SOUTH AN OUTFLOW BOUNDARY OR
REINFORCEMENT OF POLAR FRONT INTO SOUTHWEST KANSAS FRIDAY.  IT IS
UNCLEAR HOW FAR SOUTH THIS REINFORCING FRONT WILL REACH...BUT THERE
IS ENOUGH SIGNAL TO LOWER HIGH TEMPS UP ALONG THE I-70 CORRIDOR INTO
THE MID 70S. -UMSCHEID

DAYS 3-7...

THERE IS VERY LITTLE CHANGE WITH MEDIUM RANGE MODELS IN REGARD TO
THE LARGE SCALE UPPER LEVEL PATTERN THROUGH EARLY NEXT WEEK. A
GENERAL WESTERLY FLOW ALOFT WILL REMAIN IN PLACE ACROSS THE CENTRAL
PLAINS THROUGH THE END OF THE WEEKEND. MEANWHILE, AN UPPER LEVEL
TROUGH OF LOW PRESSURE WILL BEGIN BUILDING IN ACROSS THE EXTREME
WESTERN CONUS REGION WHICH WILL BEGIN TO INFLUENCE MORE OF A
SOUTHWESTERLY FLOW ALOFT ACROSS THE CENTRAL PLAINS EARLY NEXT WEEK.
A SERIES OF H5 S/WAVES WILL CONTINUE TO CYCLE THROUGH THE UPPER
LEVEL FLOW DURING THE PERIOD WHILE THE GFS AND ECMWF CONTINUE TO
INDICATE AMPLE AMOUNTS OF LOW LEVEL MOISTURE IN PLACE ACROSS CENTRAL
AND PORTIONS OF WESTERN KANSAS. A DRYLINE WILL ALSO OSCILLATE BACK
AND FORTH ACROSS THE PANHANDLES OF OKLAHOMA AND TEXAS AS WELL AS
SOUTHWEST KANSAS DURING THE PERIOD. AS A RESULT, THIS WILL BRING THE
POSSIBILITY FOR ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ACROSS
PORTIONS OF WESTERN KANSAS VIRTUALLY EACH DAY THROUGH EARLY NEXT
WEEK. WILL CONTINUE WITH SLIGHT TO LOW END CHANCE POPS EACH DAY
THROUGH EARLY NEXT WEEK DUE TO THE ISOLATED NATURE OF ANY STORMS
THAT DEVELOP. AGAIN, WILL KEEP THE SLIGHTLY HIGHER POPS IN ACROSS
OUR NORTH AND EAST WHERE LOW LEVEL MOISTURE WILL BE MORE READILY
AVAILABLE.

A GENERAL WARMING TREND IS STILL EXPECTED THROUGH THE WEEKEND
AS A LOW LEVEL SOUTHERLY FLOW GENERALLY PREVAILS ACROSS SOUTHWEST
KANSAS. FOR SATURDAY, THE GFS AND ECMWF SHOW TEMPERATURES AT H85
RANGING FROM THE MID TO UPPER TEENS(C) ACROSS EASTERN PORTIONS OF
THE CWA TO THE MID 20S(C) SOUTHWEST. HIGHS MAINLY IN THE 80S(F) CAN
BE EXPECTED SATURDAY. TEMPERATURES WILL CONTINUE TO GRADUALLY CLIMB
TO JUST ABOVE SEASONAL LEVELS BY EARLY NEXT WEEK. PLAN NO
SIGNIFICANT CHANGES TO TEMPERATURES.

&&

.AVIATION...

A FRONTAL BOUNDARY EXTENDING FROM SOUTHEAST COLORADO SOUTHEAST INTO
WESTERN OKLAHOMA WILL MOVE VERY LITTLE OVERNIGHT BEFORE BEGINNING TO
PUSH OFF TO THE SOUTHEAST THURSDAY. AS A RESULT, PERIODS OF SHOWERS
AND THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHWEST KANSAS TONIGHT WITH
ANY ACTIVITY DISSIPATING WEST TO EAST THROUGH THURSDAY MORNING.
PERIODS OF MVFR/IFR CIGS AND VIS WILL BE POSSIBLE AT ALL TAF SITES
THROUGH LATE THURSDAY MORNING, ESPECIALLY IN AREAS IN CLOSER
PROXIMITY TO THE FRONTAL BOUNDARY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  81  58  80 /  60  10  20  20
GCK  54  80  55  79 /  50  20  20  20
EHA  54  84  55  83 /  40  20  20  10
LBL  55  84  58  81 /  40  10  20  20
HYS  55  77  57  75 /  70  10  20  30
P28  61  81  63  81 /  70  10  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/32/32
Hazardous weather outlook, Jun 10, 3:07 AM CST, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
407 AM CDT WED JUN 10 2009

KSZ030-031-043>046-061>065-074>078-084>087-111000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-
MEADE-
407 AM CDT WED JUN 10 2009 /307 AM MDT WED JUN 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF ISOLATED SEVERE STORMS EARLY THIS
MORNING IN THE SCOTT CITY, DIGHTON AND NESS CITY AREAS. HAIL TO
THE SIZE OF NICKELS WILL BE POSSIBLE WITH THESE STORMS.

MORE SHOWERS AND THUNDERSTORMS WILL OCCUR TONIGHT, BUT THE RISK OF
SEVERE STORMS IS SMALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS IN SCOTT, LANE AND NESS COUNTIES COULD BE NEEDED
EARLY THIS MORNING BEFORE 8 AM CDT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ066-079>081-088>090-111000-
STAFFORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE-BARBER-
407 AM CDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

BY LATE TODAY, SEVERE THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE
IN THE ST. JOHN, KINSLEY, GREENSBURG, PRATT, ASHLAND, COLDWATER
AND MEDICINE LODGE AREAS. THE RISK OF LARGE HAIL WILL BE AFTER 5
PM CDT.

MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE TONIGHT, BUT SEVERE
STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 5 PM CDT TODAY. THE NEED FOR SPOTTERS
WILL DIMINISH AFTER 10 PM CDT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

In the hours before

Special weather statement, Jun 10, 4:55 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT WED JUN 10 2009

KSZ074-084-102345-
MORTON-STANTON-
555 PM CDT WED JUN 10 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON AND STANTON
COUNTIES...

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF MANTER...MOVING EAST AT 15
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3771 10205 3773 10204 3773 10154 3729 10157
      3732 10205
TIME...MOT...LOC 2255Z 253DEG 13KT 3759 10199

18

The radar

The Dodge City radar (KDDC), 158 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Stanton

When
June 10, 5:33 PM CST
Where
Stanton County, 0.69 mi S of Johnson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.560, -101.750

Thunderstorm Wind, Stevens

When
June 10, 6:57 PM CST
Where
Stevens County, 0.55 mi W of Moscow
Measured
64 kt (74 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.330, -101.210

Thunderstorm Wind, Grant

When
June 10, 7:05 PM CST
Where
Grant County, 6.31 mi S of Columbian Carbon
Measured
65 kt (75 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
37.440, -101.220

The high wind took the roof off a hay barn and several pole barn roofs were destroyed.

Tornado, Seward

When
June 10, 7:28 PM CST to 7:29 PM CST
Where
Seward County, 17.21 mi NW of Kismet to 17.03 mi NW of Kismet
Rating
EF0
Path length
0.26 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
37.360, -100.940

A brief tornado occurred over a field of grass. No damage was indicated.

Hail, Seward

When
June 10, 7:37 PM CST
Where
Seward County, 8.37 mi W of Kismet
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
37.220, -100.850

Hail, Seward

When
June 10, 7:37 PM CST
Where
Seward County, 15.96 mi NW of Kismet
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
37.330, -100.940

Thunderstorm Wind, Seward

When
June 10, 7:55 PM CST
Where
Seward County, 0.88 mi NW of Liberal
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.040, -100.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185631, 185635, 185642, 185636, 185634, 185637, 185644.